Tennessee, 2021Flash Flooding in Tennessee, September 19 to 20, 2021
September 19 to 20, 2021 · NWS HUN · 13 events in 2 counties and zones
Showers and thunderstorms repeatedly moved across Northern Alabama and Southern Middle TN on the 19th and 20th. Numerous roads were closed in Lincoln County, with widespread rainfall amounts of 3-6 across much of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms repeatedly moved across Northern Alabama and Southern Middle TN on the 19th and 20th. Numerous roads were closed in Lincoln County, with widespread rainfall amounts of 3-6 across much of the area. Portions of NW Madison received 6-8 over a few hours, leading to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 19, 11:48 AM CST, 57 minutes earlier.
Area forecast discussion, Sep 19, 11:48 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1248 PM CDT Sun Sep 19 2021
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 1212 PM CDT Sun Sep 19 2021
A deep-layer of moderately strong south-southeast flow will persist
across the region today, to the east of a mid/upper-low centered
across the Arklatex. This regime will maintain an abnormally moist
airmass characterized by precipitable water values in the 2-2.25 inch
range, with the threat for both flash and areal flooding remaining
very high across the entire region. Although recent ground truth
observations indicate that hourly rainfall rates are generally in the
0.5-1 inch range, the slow northward motion of heavier precipitation
cores and saturated soils suggest that any additional rainfall will
be converted to runoff. Thus far, the most significant flooding of
the day has occurred in a broad swath extending from eastern Morgan
into western Jackson counties in AL, where this entire area has
received between 2-4 inches of rain, with several locations likely
receiving between 6-8 inches. Only minor changes were made to the
current near term grids, which advertise categorical POPs with a slow
decrease this afternoon across the southwestern portion of the CWFA
based on radar trends. High temperatures were also lowered a bit,
with locations in the east remaining in the l-m 70s while a bit of
afternoon sun may allow temps to reach the m-u 70s in northwest AL.
Given the reduction in temps, instability will also be limited to the
250-500 J/kg range, with only a very remote risk for an isolated
thunderstorm.
.SHORT TERM...(Tonight through Wednesday)
Issued at 316 AM CDT Sun Sep 19 2021
The main change to the forecast during this window was an extension
of the Flash Flood Watch through 7 PM Monday. Otherwise, the forecast
remains on track for widespread showers and thunderstorms and a
significant threat for flash flooding persisting into Monday and
potentially Tuesday. For tonight, we expect a gradual diminishing of
convection by the late evening hours as the initial shortwave trough
lifts to the north. However, by early Monday morning and into the
day, we'll see convection redevelop quickly as the center of the low
begins to pivot to the northeast. Expect yet another shortwave to
traverse the area and subsequently spark widespread showers and
storms. Once again, the combination of the storm environment and the
antecedent saturated soils will create a potentially dangerous setup
for additional flash flooding as another 1 to 3 inches of rainfall
will be possible.
Our one saving grace may be another lull in the action Monday night
into Tuesday morning as the initial area of low pressure shifts
northeast into the Ohio Valley. However, our attention will quickly
turn to an amplifying longwave trough over the Mid South that will
push a cold front into the area Tuesday afternoon/evening into
Tuesday night. This feature will generate one final round of showers
and thunderstorms that will likely linger into the morning hours on
Wednesday. Finally, a cooler and drier air mass will work its way
into the region by Wednesday afternoon, bringing an end to our
precipitation chances and the heavy rainfall/flooding threat.
However, it should be noted that the multiple days of heavy rainfall
will also create rises on area rivers, creeks, and streams -- and it
seems plausible that river flooding issues may persist well into
next week even after all the rain has tapered off.
.LONG TERM...(Wednesday night through Saturday)
Issued at 316 AM CDT Sun Sep 19 2021
Behind the cold front on Wednesday night, Autumn will be in full
swing. A much-welcomed cold and dry air mass will filter in from the
northwest and will drop our temperatures to lows in the upper 40s to
low 50s. Thursday, persistent cold air advection will limit our
warming potential, despite abundant sunshine. High temperatures will
be in the low 70s, but some areas may struggle to break out of the
60s. The shortwave trough will remain in place over the Midwest
through late this week and finally lift into the Northeast on Friday
and Saturday. Gradually increasing thicknesses aloft will allow high
temperatures to warm into the mid 70s by the weekend. All around a
pleasant end to this forecast period as the TN Valley dries out after
our super soaking earlier in the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1248 PM CDT Sun Sep 19 2021
The axis of widespread mod-hvy rain currently impacting the
terminals will continue to shift slowly northeastward over the course
of the afternoon, and will likely become oriented in a NW-to-SE
fashion overnight. With this in mind, we will maintain MVFR
conditions in -RA as the prevailing condition through 22Z, with TEMPO
groups for IFR conditions in +RA. Beyond this point, we are
uncertain in timing/coverage of precipitation at both airports, and
have only indicated VCSH, transitioning to VCTS after 20/15Z as the
threat for TSRA begins to increase. Even after the widespread precip
ends, we anticipate that cigs will remain MVFR this evening, before
an IFR stratus layer redevelops around 5Z. Sfc winds will gradually
veer from ESE to SSE over the course of the TAF period, with
sustained speeds of 5-10 knots.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Monday evening for ALZ001>010-016.
TN...Flash Flood Watch through Monday evening for TNZ076-096-097.
&&
NEAR TERM...70/DD
SHORT TERM...AMP.24
LONG TERM...30
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 19, 3:08 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
408 AM CDT Sun Sep 19 2021
ALZ001>010-016-TNZ076-096-097-200015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
408 AM CDT Sun Sep 19 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
A significant threat for flash flooding is expected to develop across
the Tennessee Valley today as widespread showers and thunderstorms
will produce multiple rounds of heavy rainfall across the region. A
Flash Flood Watch is in effect until 7 PM Monday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Periods of heavy showers and storms are expected to develop across
the region Monday and Tuesday and a threat for flash flooding will
persist into early this week. Additionally, rises on rivers, creeks,
and streams are expected and minor flooding will be possible. This
activity will become more scattered in nature on Wednesday and taper
off by Wednesday evening as a cold front sweeps through the area.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Local storm report, Sep 19, 11:45 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SUN SEP 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM FLOOD 3 NNE HUNTSVILLE 34.74N 86.60W
09/19/2021 MADISON AL LAW ENFORCEMENT
HSV POLICE REPORT WATER OVER THE ROAD NEAR
COSTCO/STARBUCKS ALONG SB MEMORIAL PARKWAY
NEAR UNIVERSITY DR.
&&
GHLocal storm report, Sep 19, 11:55 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT SUN SEP 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM FLOOD 3 SE TRINITY 34.57N 87.05W
09/19/2021 MORGAN AL LAW ENFORCEMENT
FLOODING ACROSS THE ROADWAY AT SHADY GROVE
LANE AND BUNNY LANE. PICTURES ON SOCIAL
MEDIA.
&&
GHLocal storm report, Sep 19, 11:59 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT SUN SEP 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM FLOOD 2 E HUNTSVILLE 34.71N 86.59W
09/19/2021 MADISON AL LAW ENFORCEMENT
WATER OVER ROAD AT BOB WALLACE/PARKWAY.
&&
GHLocal storm report, Sep 19, 12:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT SUN SEP 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FLOOD 3 SE MADISON 34.67N 86.72W
09/19/2021 MADISON AL LAW ENFORCEMENT
WATER OVER THE ROAD AT ZIERDT AND EDGEWATER.
&&
GHLocal storm report, Sep 19, 12:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 PM CDT SUN SEP 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM FLOOD 3 E HUNTSVILLE 34.71N 86.57W
09/19/2021 MADISON AL BROADCAST MEDIA
VIDEO SHOWS RIGHT LANE FLOODED ALONG
WHITESBURG BETWEEN DRAKE AND CALIFORNIA.
&&
GHLocal storm report, Sep 19, 12:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
126 PM CDT SUN SEP 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLOOD 3 ESE TRINITY 34.58N 87.04W
09/19/2021 MORGAN AL BROADCAST MEDIA
FLOODING IN THE SHERWOOD OAKS NEIGHBORHOOD
FROM SOCIAL MEDIA.
&&
GHFlash Flood, Franklin
- When
- September 19, 12:45 PM CST to 6:00 PM CST
- Where
- Franklin County, 1.79 mi SW of Huntland to 1.64 mi SW of Huntland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.030, -86.290
Elora Road was closed due to Flash Flooding between Greasy Cove Road and Stewart Road. Time estimated.
Flash Flood, Franklin
- When
- September 19, 12:45 PM CST to 6:00 PM CST
- Where
- Franklin County, 0.69 mi S of Beans Creek to 0.43 mi E of Huntland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.060, -86.250
Beans Creek Road was closed due to flash flooding between Bumcombe Road and Collins Lane. Time estimated.
Flash Flood, Franklin
- When
- September 19, 12:45 PM CST to 6:00 PM CST
- Where
- Franklin County, 2.65 mi WNW of Estill Spgs Arpt to 2.25 mi WNW of Estill Spgs Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.290, -86.190
Himes Lane was closed due to flash flooding at the Bridge off Rock Creek Road.
Flash Flood, Franklin
- When
- September 19, 12:45 PM CST to 6:00 PM CST
- Where
- Franklin County, 1.32 mi ENE of Center Grove to 1.84 mi NE of Center Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.330, -86.210
Blue Creek Road was closed due to flash flooding from the Bridge to Shahan Road. Time estimated.
Flash Flood, Lincoln
- When
- September 19, 12:45 PM CST to 6:00 PM CST
- Where
- Lincoln County, 0.89 mi NW of Vanntown to 0.82 mi NNW of Vanntown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.030, -86.480
A water rescue was performed due to flash flooding at 7 M. Jones Road and Walker Ford Road. Time estimated.
Flash Flood, Lincoln
- When
- September 19, 12:45 PM CST to 6:00 PM CST
- Where
- Lincoln County, 0.89 mi NE of Lincoln to 1.25 mi N of Lincoln
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.030, -86.510
A water rescue due to flash flooding occurred at 100 Old Lincoln Road and Shelton Road. Time estimated.
Flash Flood, Lincoln
- When
- September 19, 12:45 PM CST to 6:00 PM CST
- Where
- Lincoln County, 0.69 mi S of Flintville to 0.8 mi S of Flintville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.060, -86.430
Smith Lane in Flintville was closed due to flash flooding. Time estimated.
Flash Flood, Lincoln
- When
- September 19, 12:45 PM CST to 6:00 PM CST
- Where
- Lincoln County, 0.89 mi NE of Belleview to 0.77 mi NNE of Belleview
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.060, -86.590
A water rescue was performed due to flash flooding at 125 Highland Rim Road. Time estimated.
Flash Flood, Lincoln
- When
- September 19, 12:45 PM CST to 6:00 PM CST
- Where
- Lincoln County, 0.89 mi NE of Fayetteville Arpt to 1.08 mi NNE of Fayetteville Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.080, -86.560
The road was closed at 76 Prospect Road due to flash flooding. Time estimated.
Flash Flood, Lincoln
- When
- September 19, 12:45 PM CST to 6:00 PM CST
- Where
- Lincoln County, 2.15 mi NNE of Blakeville to 2.68 mi NNE of Blakeville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.300, -86.670
North Fishing Ford Road was closed due to flash flooding. Time estimated.
Flash Flood, Lincoln
- When
- September 19, 1:06 PM CST to 7:00 PM CST
- Where
- Lincoln County, 1.33 mi ESE of Lincoln to 1.24 mi SE of Lincoln
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.010, -86.500
A water rescue occurred due to flash flooding at 40 Vanntown Road. Time estimated.
Flash Flood, Lincoln
- When
- September 19, 3:45 PM CST to 9:00 PM CST
- Where
- Lincoln County, 1.79 mi NW of Vanntown to 1.59 mi NW of Vanntown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.040, -86.490
A water rescue was performed due to flash flooding on 7 M. Jones Road in Flintville.
Flash Flood, Lincoln
- When
- September 20, 12:45 PM CST to 6:00 PM CST
- Where
- Lincoln County, 0.89 mi SW of Howell to 0.77 mi WSW of Howell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.220, -86.630
Brown Teal Road closed due to flash flooding. Time estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, September 19 to 29, 20211 death · 14 events
- High Wind in South Dakota, September 19, 202164 kt wind · 8 events
- High Wind in South Dakota, September 19 to 20, 202155 kt wind · 7 events
- Flash Flood and Heavy Rain in Florida, September 19, 20212 events
- Hail and Damaging Wind in South Dakota, September 19, 20211.25 in hail · 2 events
- High Wind in Wyoming, September 19, 202152 kt wind · 1 event
- Heavy Rain in Florida, September 19, 20211 event
- Waterspout in Gulf of Mexico, September 19, 20211 event
- Waterspout in Gulf of Mexico, September 19, 20211 event
- Damaging Wind in Kentucky, September 19, 2021$100 · 50 kt wind · 1 event
- Winter Weather in Alaska, September 19 to 21, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987257, 987258, 987263, 987264, 987265, 987267, 987270, 987272, 987273, 987274, 987276, 987278, 987279.